Viewing 4 posts - 1 through 4 (of 4 total)
  • Author
    Posts
  • Anonymous
    Post count: 93172

    I have to second Bruce’s advice not to freak out on stuff you read on the board. I also have Graves’ but was blessed with no eye complications. My hair has thinned somewhat, but other than that I’m okay. I did do a research paper on Graves’ disease shortly after my own diagnosis. While doing the research I stumbled across several sources that indicate that smoking can exascerbate GD related eye problems, so that’s something to consider. Yet, like Bruce said, only a small percentage of Graves’ patients have eye complications anyway.Don’t worry, be happy! :0)Make sure you get plenty of calcium though–my blood tests showed that I was seriously deficient in calcium about four months after my diagnosis, and that is bad for your bones. I immediately went out and bought some calcium tabs and after my next blood test awhile later I had improved dramatically.Famous athlete Gail Devers (best friend of Jackie Joyner-Kersee) was diagnosed with Graves’ disease in 1990. She went on to win the gold medal for the 100-meter dash at the 1992 Barcelona Olympics. Her story is really inspiring! I guess Faith Ford of Murphy Brown also has the disease, and George and Barbara Bush. With the proper treatment, GD is very manageable and usually unnoticeable physically. (Actually my main problem has been dealing with slight depression since my RAI treatment.)Hope it helps –Ariel

    Anonymous
    Post count: 93172

    Did you gain a lot of weight after your RAI treatment? Do most people? The doctors are talking about that as if it’s practically my only choice in treatment, and I’m very concerned about weight gain. From what I’ve been reading on here, lots of people gains lots of weight.

    Thanks again!

    Lisa

    Anonymous
    Post count: 93172

    Lisa, I can only speak for myself but yes, I have gained 45 lbs. since I took RAI. I did not realize this would happen and about 4-6 mos. after taking RAI and I had gained about 15 lbs. I went back to endro. and she only told me I needed to exercise. I was 35 at the time and had been very active but after taking RAI, I did not feel good right away like some people. It took me about 3 years of feeling like being on a roller coaster with my emotions before things seemed to level out. I now have gained more weight and my eyes look terrible and sometimes I get really depressed at how I look now to compared to my pre-GD days or at least before I knew I had GD. It affected my eyes first and then I was diagnosed. I play racquetball 2 to 3 times a day and walk and cannot seem to lose weight. I might lose 5 lbs. if I starve (500 cal.) a day. I’m sorry this is so depressing-have you thought about trying to level things out with med. first before you take the RAI? I wish I’d had done that although I’d probably still have had to take RAI. Hope you have a understanding and loving family support. Take care! Terri Sue

    Anonymous
    Post count: 93172

    Lisa, I had rai a year ago, after taking ptu & beta blockers for about 6 months. I put on a total of 10 pounds, but my weight has held steady there for the past year. Your metabolism is slowing down (hopefully to what is normal), so you will have to watch what you eat and exercise regularly.

Viewing 4 posts - 1 through 4 (of 4 total)
  • You must be logged in to reply to this topic.